Once when my psychiatrist was changing my medication (again), he warned me about the possible side effects. I know that doctors don’t often do this, because they are afraid that the patient will imagine that all the side effects have indeed appeared. So when he wanted to talk about side effects, I perked up my little ears and listened.
“If you notice a rash starting, stop the drug immediately,” Dr. R. said. “It could be fatal.”
I had never heard of a fatal skin rash before. I had no idea that a skin rash could be fatal.
“Don’t look at pictures on the Internet,” he said. “It’s really gross.”
Terrific. I might be getting a really gross, possibly fatal skin rash. I probably should have asked for an increased dosage on the anxiety meds.
Of course I looked it up as soon as I got home. (I did try to avoid pictures, though, even though they might help me tell the difference between heat rash and the deadly one.)
The condition is called Stevens-Johnson Syndrome and apparently the rash is just the beginning. It’s possible for your skin to fall off, starting with your face. That’s probably the fatal part, as I imagine you’d be prone to infections, plus your insides would now be your outsides. And yes, that would be really gross.
I enlisted my husband’s help. “If you notice my skin starting to shred, or see a big piece of it lying on the floor, do let me know,” I requested. “Maybe pick it up and save it.” Then we debated the merits of duct tape vs. Gorilla Glue for reattaching it.
That was a few years ago. I am still taking the medication and I still have an adequate supply of skin. Now there are commercials on TV for various drugs, and they list the side effects. (I’m sure you’ve noticed that they are often worse than the condition they’re prescribed for.) I always get a little nostalgic when they list “fatal skin rash” among the possibilities. And just a teensy bit smug because I know what they mean.
The commercials could be fatal too, though. I might die laughing if the next ad was one for Gorilla Glue.
P.S. I apologize sincerely to anyone reading this who has, or knows someone who has, Stevens-Johnson Syndrome and does not appreciate my attitude.